Bipolar Disorder/Parnate


Dear Doctor Goldberg,

I am presently taking 30 mgs of Parnate after years of unsuccessful attempts with dozens of anti depressants and 12 sessions of ECT. My problem with Parnate is that it causes extreme afternoon fatigue. The 30 mgs of Parnate is not helping much and my psychiatrist has labelled me "treatment resistant" and does not have any more advice to help me. Would an increase of Parnate be helpful to both my depression and fatigue?

Thank you


While the package insert ( mentions a maximum dose of 30 mg/day, many psychiatrists who are familiar with Parnate have prescribed doses three times as high. I would not consider someone unresponsive to Parnate until they showed no benefit from at least 60 mg/day.

Afternoon fatigue, sometimes accompanied by nighttime insomnia, is not uncommon with MAOIs. A 20-30 minute afternoon nap is often effective in eliminating the afternoon fatigue.

Best regards . . .


Bipolar Disorder

All Answers

Answers by Expert:

Ask Experts


Ivan Goldberg, M.D.


I am a psychiatrist/psychopharmacologist with many years of expereince in treating individuals with depressions, manic-depression (Bipolar Disorder), other mood disorders,. I am especially interested in the psychopharmacologic treatment of individuals with so called "treatment-resistant" syndromes.


I have been on the staff of the National Institute of Mental Health, Columbia's College of Physicians and Surgeons, and the Columbia-Presbyterian Medical Center. I am currently in full-time private practice in New York City.

A.B. Johns Hopkins University
M.D. N.Y.U. College of Medicine

I am the creator of Depression Central:

©2016 All rights reserved.